Conscious Sedation: Is Your Patient Breathing?

Change in mental status can occur from conscious sedation or opioid administration, hypotension, sepsis, head trauma, acid-base imbalance, alcohol, drugs, or toxins. Change in level of consciousness often affects breathing, sometimes to the point of causing severe hypoxia, arrythmias and cardiac arrest. Let me repeat that. Anything that alters consciousness can alter respiration, which can lead to the vicious cycle of hypoventilation, hypercarbia, and hypoxia. If you don’t recognize inadequate respiration —and treat it— the patient can suffer injury or die. Let’s look at a common clinical example of altered consciousness — conscious sedation.

Everyday, in all of our practices, we purposefully try to alter our patient’s level of consciousness in order to tolerate a procedure. We often take the safety of procedural conscious sedation for granted. After all, we’re only giving a little sedation to make the patient relaxed, calm and more comfortable. Although problems are rare, patients can become hypoxic, hypercarbic, and apneic with conscious sedation, and some have died. The deaths of the celebrities Michael Jackson in 2009, and Joan Rivers in 2014 were related to hypoxia from loss of the airway under deep sedation. Respiratory depression represents the principal potential risk introduced with conscious sedation. If left unrecognized and untreated, it can be the cause of serious complications.

Sleep and Sedation Affect Respiration

To understand why mental status change increases respiratory risk, let’s start with the respiratory effects of sleep.

Janet Smith is a 44 year-old healthy patient who is scheduled for correction of a trigger finger with ambulatory surgery under conscious sedation tomorrow at the surgicenter. She’s worried, so it takes her a long while to fall asleep. When she finally does sleep, her respiratory drive begins to change.

Does oxygen saturation change with normal sleep? For healthy young people between 19-25 years of age, there appears to be no change in oxygen saturation with sleep (1). Other studies looking at a more varied population up to age 64 did find up to an 11% drop in oxygen saturation(2,3,4). Adding a comorbidity such as chronic bronchitis is also associated with saturation drops of about 10%. So the answer seems to depend on age, presence of comorbidities and how ventilation changes with sleep for that particular person due to such things as snoring.

With normal non-REM sleep, PaCO2 rises about 3-7 mmHg as the body’s response to increased CO2, or hypercarbia, is blunted. Tidal volume and respiratory rate decrease. Pharyngeal muscles as well as muscles of the tracheobronchial tree relax, increasing airway resistance and predisposing to potential obstruction, such as snoring.

Although some of us sleep more deeply than others, we usually awaken easily if someone talks to us, or the alarm goes off. If we obstruct our airway and begin to snore, we typically rouse ourselves enough to take a deep breath and turn over. When we don’t easily rouse from sleep induced airway obstruction then we may have sleep apnea. Now, let’s look at how giving sedation to a patient like Janet Smith interferes with her ability to rouse.

Conscious Sedation

When Janet gets to the preop area, she’s nervous and tells her nurse that she didn’t sleep much the night before. Her anesthesia provider gives her 1 mg of midazolam IV to relax her. Her care team then takes her to the OR.

With light conscious sedation she will continue to respond to verbal commands. Cognitive function and coordination may be impaired. She can still carry on a conversation, although she may not remember details of it.  Cardiac and ventilatory function are usually not altered a lot. Like natural sleep, it’s common for the patient’s respiratory rate and tidal volume to decrease slightly. She’ll lie comfortably on the OR bed while we’re attaching her monitors and going through the final safety checks.

Moderate Sedation

Of course, many patients like to nap during their surgical procedure and in this case the anesthesiologist starts a background infusion of propofol at a low rate of 25 mcg/kg/hr to induce a moderate level of conscious sedation while things are being set up. Using this technique, the level of propofol in Janet’s bloodstream builds slowly and she will get progressively sleepier until she’s moderately sedated.

With moderate sedation, a patient still responds to commands, but she might require a tap on the shoulder to rouse and answer a question. She still shouldn’t require any help holding her airway open, but there may be more of a tendency to snore, especially if the patient has a history of snoring. Snoring is a sign of airway obstruction and is a warning sign that the patient needs to be monitored more closely.

Injecting local anesthetic can be a bit painful. As the surgeon gets ready to inject the local anesthetic the anesthesiologist will often give just a little more sedation so that the patient does not remember the injection. This could be more midazolam, or a short acting opioid like fentanyl. However, in this case Janet is given a small bolus of 50 mg of propofol IV. The strategy behind this technique is to temporarily induce a deeper level of sedation during the local anesthetic injection itself. Sedation from a Propofol bolus wears off in a few minutes, allowing Janet’s level of consciousness to return back to the prior moderate level of sedation for the rest of the procedure.

Deep Sedation

With deep sedation the patient is not easily arousable, but will still respond with repeated or painful stimulation. The deeply sedated patient might occasionally require help holding her airway open and spontaneous ventilation might become inadequate. Cardiovascular stability is usually maintained.

Janet tolerates the injection well and appears to be sleeping. However, after the injection is finished, the anesthesiologist notices that Janet is no longer breathing well. Her airway is obstructed. He tips her chin back and lifts her jaw to open her airway and she takes a deep breath. He has to periodically shake her shoulder for the next few minutes to remind her to take deep breaths. After about 2 minutes she starts breathing well again on her own.

Unconsciousness: General Anesthesia

What just happened? It can be easy to take a patient from deep sedation to general anesthesia. With general anesthesia the patient is completely unresponsive and airway support of some type is often required, even when the patient is breathing spontaneously. Cardiovascular changes are common. After the extra Propofol bolus was given, Janet continued to breathe well — as long as she was being stimulated by the pain of the injection. After that stimulus stopped, she slipped into an even deeper plane of sedation. The same scenario can happen postoperatively upon arrival in the recovery room when stimulation ceases (see prior discussion).

Perhaps Janet was just more sensitive to sedatives than some patients. Perhaps it was because she was sleep deprived from her insomnia the night before. Maybe it was the speed with which she got repeated doses of medications in such a short time that added up to too much sedation.

In our case, the anesthesiologist was watching carefully and noticed immediately that he needed to assist Janet’s breathing. Janet’s level of sedation could have eventually become light enough, or her CO2 levels high enough, to allow her to start breathing again on her own. The question is whether she would start breathing again quickly enough — before she became hypoxic or extremely hypercarbic. Prolonged hypoxia and hypercarbia can cause complications, including potential cardiac arrest. And hypoxia and hypercarbia both depress mental status, which, if severe enough can further depress respiration, making complications more likely.

Sedation Is A Continuum

All four stages of sedation are a continuum. At any point with just a little more sedation or a little less stimulation, your patient can stop breathing well. In my job as an anesthesiologist, I see on a daily basis how easy it is to overshoot and cause a patient to become apneic using moderate to deep sedation. And if the patient is frail or sick, or extremely old or young, sometimes even a small dose of sedative or opioid, — one that would normally induce just light sedation — can cause apnea and hypoxia. Sedation, and its effect on respiration, are not just dose related, they depend on the status of the patient receiving that dose and what else is happening to that patient at that time. Be vigilant.

Related Articles

May The Force Be With You

Christine Whitten MD, author

Anyone Can Intubate: A Step By Step Guide
and
Pediatric Airway Management: A Step By Step Guide

Button to see inside or buy the book Pediatric Airway Management: A Step-by-Step Guide by Christine WhittenButton link to see inside or buy the book Anyone Can Intubate, A Step By Step Guide to Intubation and Airway Management, 5th edition on amazon

Click the cover to preview or purchase book at Amazon.com

References

  1. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC459897/pdf/thorax00225-0033.pdf
  2. Gimeno F, Peset R. Changes in oxygen saturation and heart frequency during sleep in young normal subjects. Thorax 1984;39(9):673-675.
  3. Block AJ, Boysen PG, Wynne JW, Hunt LA. Sleep apnea, hypopnea and oxygen desaturation in normal subjects. A strong male predominance. N Engl J Med. 1979 Mar 8;300(10):513–517. [PubMed]
  4. Douglas NJ, Calverley PM, Leggett RJ, Brash HM, Flenley DC, Brezinova V. Transient hypoxaemia during sleep in chronic bronchitis and emphysema. Lancet. 1979 Jan 6;1(8106):1–4. [PubMed]